Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Taking miralax for chronic constipation. Edema caused due to taking verapamil. Mucus filled tarry stool. History of GERD. Need to go to emergency?

For the past month, I have had chronic constipation . I take verapamil and edecrin for the edema caused by the verapamil. My stools have been small and hard over the past month. I take Miralax with no relief-up to two cup fulls at at time. Started noticing over the last two weeks that I have an abundance of mucus in my stool and the smell is very foul. I have had some dark and tarry stools yesterday. I have had to take two doses of Ex-Lax to relieve the constipation and my gut is burning right now. Have had some resurgence of GERD lately. Could this be urgent?
Asked On : Thu, 28 Mar 2013
Answers:  1 Views:  470
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics
General Surgeon 's  Response

Thank you for the query.

Yes, it can be urgent condition. The most neglecting symptom is tarry like stool which usually indicates bleeding from upper digestive tract (usually from peptic ulcer). You should definitely go to ER and have at least hemoglobin level checked. Upper GI endoscopy should be also done.

Your constipation problem needs to be diagnosed as well. Usually the reason of constipation is bad diet (low fiber products, low mineral water intake), severe bacterial infection, medicines (antidepressants, Ca-blockers), thyroid disease or large intestine disease. If you are around 50, colon cancer should be the first ruled out condition.

You should visit your doctor, have rectal examination and get scheduled for colonoscopy.

Hope this will help.
Answered: Fri, 29 Mar 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor